Oklahoma sees spike in heroin overdose deaths

CARTER COUNTY, Okla. (KXII) - In Oklahoma, there were 57 heroin deaths in all of 2018, averaging more than one a week.

However, Mark Woodward, spokesman for the Oklahoma Bureau of Narcotics, said, over 7 days, there were 7 deaths, starting May 27.

Five of the deaths were in the Oklahoma City area and two were in Tulsa.

"It's pretty unusual to have this many in such a short period of time," Woodward said. "So when we saw those plotted on a map, it was very concerning."

Woodward said the overdoses maybe from a highly potent form of heroin, laced with fentanyl, another opiate, increasing the chances of overdose.

“We wanted to put out a warning because we don’t know just how wide-spread this batch might be," Woodward said. "Or it could be multiple batches and that’s what we’re working to determine right now.”

Agents found heroin at one of the victim's homes in Oklahoma City on Sunday.

OBN is working to find out if it comes from the same sources as the heroin in the other deaths.

OBN has made one arrest so far related to the overdoses.

Sheriff Chris Bryant said, while Carter County has had heroin overdose deaths in the past, his office has had no heroin busts or activity lately.

"We are seeing a trend, a coming back of the black tar heroin trying to resurface but not here within the last 30 or 45 days," Bryant said.

Lighthouse Behavioral Wellness Centers in Ardmore helps anyone struggling with addiction. Sometimes at no charge.

Tracie DelTorto with Lighthouse said it even has free overdose reversal kits.

"As a treatment provider and just as a person, (the deaths are) very sad," DelTorto said. "There's help available and I think sometimes people just don't where to go for the help."

The Bureau of Narcotics asks anyone with information about the overdose deaths to call its tip line at 1-800-522-8031 or email to drugtips@obn.state.ok.us.

Signs of a possible overdose include:
- The person may not be responsive
- The person's fingertips or lips are blue or grey
- The person's breathing may be slow, shallow, erratic, or absent
- The person may be gurgling or making snoring noises
- The person may be confused or acting irrational

If you suspect someone has overdosed:
- DO NOT allow the person to "sleep it off" or leave them alone
- DO NOT put the person in a bath or shower
- DO NOT delay in calling 911 to clean up the scene

The public can get free Naloxone/Narcan (opioid reversal drug) without a prescription at several locations around the state.